Skip to content
Includes Expert Content
NuvaRing and high blood pressure
avatar
missjennifer1966 posted:
Hi. I have been using the NuvaRing for over 2 years for heavy bleeding with what I thought were great results (no more bleeding). The doctor prescribed no week free due to the heavy bleeding when I use it that way. I just saw another doctor yesterday to get it renewed and she said I should not be on the Nuva at all due to the fact that I am not young (I am 46) and I am on clonidine for high blood pressure. My questions are: Why would the doctor who prescribed it (I was diagnosed with hypertension in June of last year, but have actually had it for a long time, but just got put on clonidine in June) not tell me about it making hypertension worse and why would he renew it? Or is it that the other doctor who wants me to try Depo-Medrol injection not know what she is talking about. I am so confused! Please help. Thanks!
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear missjennifer: If one looks at the guidelines about combined oral contraceptives (would apply to the NuvaRing, too) older women can use these hormones if they are non-smokers, have no history of deep vein thromboses, are not diabetic, are not obeses, and have well controlled blood pressure (including those taking medications). Here is a citation from the American Academy of Family Physicians, targeted to health care providers, which summarizes the medical contraindications to NuvaRing use (and other forms of birth control):

[a title="Link: undefined">http://www.aafp.org/afp/2010/0915/p621.htm l

If we do give hormonal birth control to a woman with an elevated blood pressure (on meds or not) we usually have her back in to recheck blood pressure when on, say birth control pills (BCPs). If BCPs seem to make blood pressure worse she is taken off. My best GUESS is that you may not have had severe hypertension, and that the Ring did not worsen your BP.

While there are guidelines, what an individual MD decides they are comfortable with is what they will do. Your experience with the two MDs' response to the same patient is a case in point. I do not know your full history (especially your BP numbers and body weight) but I would suspect that your original MD was still within "standards of good practice". If you went back to your original MD they might renew your NuvaRing prescription.

Again, my best GUESS is that the newer MD wants to try you of DepoProvera rather than the NuvaRing. DepoProvera does not contain any estrogen; it is a higher dose of synthetic progesterone. DepoProvera is designed to eliminate menstrual bleeding but some women can experience erratic breakthrough bleeding.

Every method of birth control has its pluses and minuses. Which ever MD you decide to utilize, be sure to ask lots of questions about the method they suggest. You are asking all the right questions--keep it up.

Yours,
Jane
 
avatar
missjennifer1966 replied to Jane Harrison Hohner, RN, RNP's response:
Thanks so much!! I meant to add that my BP has been running (the last 2 times checked, which have been within the last months) 120/95 and 120/90. Thank you again!!
 
avatar
Jane Harrison Hohner, RN, RNP replied to missjennifer1966's response:
Dear missjennifer: Gosh, with a diastolic of 90-95 while on medication (Clonidine) I can GUESS that your second MD did not feel BP was well controlled on medication. That leaves you with options such as non-estrogen types of contraception (eg Mirena IUD with synthetic progesterone, DepoProvera injection, progestin only mini-pill, and Implanon) or getting BP diastolic down with other measures/meds. Hope you can identify, with your MDs, what will be best for you.

Yours,
Jane
 
avatar
missjennifer1966 replied to Jane Harrison Hohner, RN, RNP's response:
Thank you again for the help:) I am going Wed for my first Depo-Medrol injection.
 
avatar
Jane Harrison Hohner, RN, RNP replied to missjennifer1966's response:
Dear missjennifer: Depo-Medrol is not a method of birth control as is DepoProvera. Depo Medrol is an injectable form of steroids. Here's more information about DepoMedrol:

http://www.webmd.com/drugs/drug-6160-Depo-Medrol Inj.aspx?drugid=6160&drugname=Depo-Medrol In j

Here's more about DepoProvera as a method of contraception:

http://www.webmd.com/sex/birth-control/birth-control-depo-provera

Yours,
Jane
 
avatar
missjennifer1966 replied to Jane Harrison Hohner, RN, RNP's response:
Thanks again for the info. I am just needing something for heavy bleeding. I do not need birth control. Thanks again!
 
avatar
Jane Harrison Hohner, RN, RNP replied to missjennifer1966's response:
Dear missjennifer: Got it! In terms of medication approaches, you options might be: Mirena IUD with synthetic progesterone, DepoProvera injection, Provera pills taken continuously, progestin only mini-pill, and Implanon. An endometrial ablation (lining of the uterus is removed so hormones stay the same but there is little to no lining to respond with a flow) is a procedure that might be discussed.

Dang, it should be so much easier to get your BP down so you could continue with the NuvaRing that you are using successfully.

Yours,
Jane
 
avatar
missjennifer1966 replied to Jane Harrison Hohner, RN, RNP's response:
I definitely wish it was much easier:) I have changed my diet and am going to start exercising, and I am doing a lot of things to relax myself so I am hoping that will help. I am wondering if she got Depo-Medrol confused with Depo Provera. Hmmm, that makes me nervous since my appt is today:(
 
avatar
missjennifer1966 replied to missjennifer1966's response:
Hi again!! I hope you see this. I have had nothing but trouble trying to get in to get my Nuva refilled (decided against the depo due to side effects). I have already left this one in for almost 4 weeks (will be 4 on Thursday). Should i go ahead and take it out now or can it wait until Thursday?
 
avatar
Jane Harrison Hohner, RN, RNP replied to missjennifer1966's response:
Dear missjennifer: There is enough hormone in the NuvaRing for four weeks of contraceptive protection. But by this Thursday it should be removed. Then, most likely, you will have some type of bleed just like what you would have had after three weeks of use followed by a week away from the hormones.

Yours,
Jane
 
avatar
missjennifer1966 replied to Jane Harrison Hohner, RN, RNP's response:
I went ahead and took it out:) Thanks!!


Helpful Tips

birth control pills and gelatin-like clots
I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
Was this Helpful?
34 of 73 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.